Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 16, NWS Wichita, KS

July 3, 1995Chautauqua County, Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 3, 1995, 5:52 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 5:52 AM CDT (10:52 UTC)
Expired
Jul 3, 1995, 10:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 031053
FFWICT
KSC035-019-031500-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
IN SOUTHEAST KANSAS
 
   ...CHAUTAUQUA COUNTY
 
...FLASH FLOOD WARNING EXTENDED FOR CHAUTAUQUA COUNTY UNTIL 10 AM CDT...
 
...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR COWLEY AT 6 AM CDT...
 
DOPPLER RADAR SHOWED CONTINUED THUNDERSTORMS IN CHAUTAUQUA COUNTY  AT
550 AM. SEDAN HAD REPORTS OF CONTINUED HEAVY RAINS AT 545 AM. SINCE
MIDNIGHT 6 TO 8 INCHES OF RAIN HAVE FALLEN OVER SOUTHERN PARTS OF
CHAUTAUQUA COUNTY.
 
MEANWHILE....THUNDERSTORMS THAT POUNDED COWLEY COUNTY EARLIER THIS
MORNING HAD MOVED OFF TO THE EAST...THEREFORE THE FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 6 AM FOR COWLEY COUNTY.
 
 
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  STREAMS,
RIVERS, AND CREEKS CAN BECOME KILLERS IN HEAVY RAIN. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING
RAINS.
 
 RANDY
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:12 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 3, 4:12 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT MON JUL 3 1995

...MAIN WX PROBLEM IS WHEN CURRENT CONVECTION WILL DIE AND WHEN AND
WHERE IT WILL FIRE LATER IN THE DAY...

CURRENT STRONG/SEVERE STORMS ALONG THE KS/OK BORDER CONTINUE TO HOLD
THEIR OWN BUT ARE LOOKING MORE LIKE HEAVY RAINERS WITH TIME. THIS
ACTIVITY IS JUST N OF A WK SFC BNDRY JUST S OF THE KS/OK LINE. CURRENT
RADAR TRENDS INDICATE THE STORMS WL DRIFT SLOWLY S INTO OK BEFORE
SUN-UP.

LATER TODAY...ANOTHER ROUND OF SEVERE STORMS LOOKS TO BE IN THE CARDS.
ETA/NGM ARE IN AGREEMENT BRINING ANOTHER S/W ACRS KS THS AFTN. FCST
SOUNDINGS ARE SHOWING EVEN LARGER POSITIVE AREAS THAN YESTERDAY WITH
LI'S AROUND F-8 AND CAPES APPROACHING 4000. LOOKS LIKE THE AREAS UNDER
THE GUN WL BE SCEN AND SE KS.

RSL 85/65 42    SLN 86/66 44
ICT 87/68 44    HUT 87/68 44
CNU 83/68 46

OGREN

In the hours before

Special weather statement, Jul 3, 2:05 AM CDT, 3 hours 47 minutes before
KSZ069-071-072-073-092-093-094-095-096-097-098-099-100-101-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT MON JUL 3 1995

...TORNADO WATCH #684 HAS EXPIRED FOR COWLEY AND BUTLER COUNTIES OF
SOUTH CENTRAL KANSAS...AND ALL OF SOUTHEAST KANSAS...

AT 200 AM THE THREAT OF SEVERE WEATHER HAS ENDED FOR SOUTH CENTRAL AND
SOUHTEAST KANSAS AND TORNADO WATCH #684 HAS EXPIRED.

THUNDERSTORMS WILL LIKELY CONTINUE FOR THE NEXT FEW HOURS FROM EAST
OF ARKANSAS CITY EASTWARD TO THE MISSOURI BORDER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE HOWEVER. SOME HEAVY RAIN AND POSSIBLY SMALL HAIL
MAY OCCUR FOR THE REMAINDER OF THE NIGHT.

DUDLEY
Local storm report, Jul 3, 4:30 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT MON JUL 3 1995

...REPORTS FROM EVENING OF JULY 2 AND MORNING OF JULY 3...

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

1842       OXFORD                  KS     ONE INCH HAIL
7/2/95     SUMNER COUNTY

1845       OXFORD                  KS     GOLFBALL SIZED HAIL
7/2/95     SUMNER COUNTY

1853       3 E OXFORD              KS     BASEBALL SIZED HAIL BY
7/2/95     COWLEY COUNTY                  KSNW TV.

1907       3 NW WINFIELD           KS     BASEBALL SIZED HAIL
7/2/95     COWLEY COUNTY

1928       ARKANSAS CITY           KS     BASEBALL HAIL
7/2/95     COWLEY COUNTY

1954       7 E ARKANSAS CITY       KS     BASEBALL HAIL
7/2/95     COWLEY COUNTY

2008       3 E ARKANSAS CITY       KS     TORNADO
7/2/95     COWLEY COUNTY

2022       10 W EL DORADO          KS     1 INCH HAIL
7/2/95     BUTLER COUNTY

2034       2 N AUGUSTA             KS     SOFTBALL HAIL
7/2/95     BUTLER COUNTY

2052       MAPLE CITY              KS     FUNNEL CLOUD BY TRAINED
7/2/95     COWLEY COUNTY                  SPOTTER

2111       AUGUSTA AIRPORT         KS     MARBLE TO GOLFBALL HAIL
7/2/95     BUTLER COUNTY

2111       DEXTER                  KS     1 INCH HAIL
7/2/95     COWLEY COUNTY

2115       AUGUSTA                 KS     TENNIS BALL SIZED HAIL BY
7/2/95     BUTLER COUNTY                  KAKE TV

2244       2 N CAMBRIDGE           KS     3/4 INCH HAIL
7/2/95     COWLEY COUNTY

2305       1 W CAMBRIDGE           KS     GOLFBALL HAIL
7/2/95     COWLEY COUNTY

2323       5 N ARKANSAS CITY       KS     1 INCH HAIL AT STROTHER FIELD
7/2/95     COWLEY COUNTY                  AIRPORT

2331       5 N ARKANSAS CITY       KS     SOFTBALL SIZED HAIL AT
7/2/95     COWLEY COUNTY                  STROTHER FIELD

0020       CANEY                   KS     GOLFBALL HAIL BY CANEY PD
7/3/95     MONTGOMERY COUNTY

0045       CANEY                   KS     DIME SIZE HAIL BY CANEY PD
7/3/95     MONTGOMERY COUNTY

0107       6 E ARKANSAS CITY       KS     DIME SIZE HAIL
7/3/95     COWLEY COUNTY

.END

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:28 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 2, 7:50 PM CDTTornado WarningICTCowley40 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningICTButler63 min
Jul 2, 8:30 PM CDTTornado WarningICTCowley60 min
Jul 2, 9:10 PM CDTSevere Thunderstorm WarningICTButler65 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jul 2, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua69 min
Jul 2, 10:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley60 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk64 min
Jul 2, 11:25 PM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 2, 11:59 PM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 12:22 AM CDTSevere Thunderstorm WarningICTMontgomery68 min
Jul 3, 12:55 AM CDTSevere Thunderstorm WarningICTCowley65 min
Jul 3, 3:00 AM CDTFlash Flood WarningICTChautauqua, Cowley3 hr
Jul 3, 5:37 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk30 min

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.